Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Corpus Christi, TX

May 13, 2004McMullen County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 13, 2004, 9:54 PM CDT for McMullen County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 9:54 PM CDT (02:54 UTC)
Expired
May 14, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County McMullen County, TX

The radar

The Corpus Christi radar (KCRP), 121 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3220 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3220 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 140255
FFWCRP
TXC311-140600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
954 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCMULLEN COUNTY IN TEXAS

* UNTIL 100 AM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 5 MILES WEST OF TILDEN...MOVING EAST AT 15 MPH.

PORTIONS OF MCMULLEN COUNTY HAVE ALREADY RECEIVED IN EXCESS OF 3 
INCHES OF RAINFALL SINCE LATE AFTERNOON.  THIS ADDITIONAL RAINFALL 
IS EXPECTED TO CAUSE FLOODING. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

LAT...LON 2864 9881 2864 9835 2831 9835 2829 9834
          2806 9834 2806 9880

$$

GW
2 follow-up statements
000 
WGUS74 KCRP 140333
FFSCRP
TXC007-025-057-175-297-311-391-409-469-140430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1018 PM CDT THU MAY 13 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCMULLEN AND 
ARANSAS COUNTIES UNTIL 1 AM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR REFUGIO AND 
VICTORIA COUNTIES UNTIL 1115 PM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEE AND GOLIAD 
COUNTIES UNTIL 1130 PM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY 
UNTIL MIDNIGHT...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAN PATRICIO COUNTY 
UNTIL 1245 AM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR LASALLE COUNTY 
UNTIL 1145 PM...

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...BEEVILLE...GEORGE WEST...GOLIAD...MATHIS...PORT 
LAVACA...REFUGIO...ROCKPORT...SEADRIFT...SINTON...SKIDMORE...THREE 
RIVERS...TILDEN AND VICTORIA.

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER MUCH OF THE WARNED 
AREA...WITH THE HEAVIEST RAINFALL LIVE OAK SAN PATRICIO AND SOUTHERN 
BEE COUNTIES.  MOVEMENT OF THE PRECIPITATION WAS SOUTH AT 10 MPH. 

AT 9 PM...THE VICTORIA COUNTY SHERIFFS OFFICE REPORTED ROADS CLOSED 
OVER THE JT RANCH AND OVER ROADS NEAR GARCITAS CREEK.  MANY OTHER 
ROADS HAVE WATER OVER THEM. 

AT 930 PM...THE BEE SHERIFFS OFFICE REPORTED FM 888 FM 359 AND 
HIGHWAY 59 WEST HAVING WATER OVER THEM. ROADS WERE CLOSED SOUTH OF 
BEEVILLE WITH CARS STALLED ON THE ROADS. THE LIVE OAK SHERIFFS 
OFFICE REPORTED WATER OVER FM 3024 NORTH OF THE K O A CAMPGROUNDS.

AT 1010 PM...THE REFUGIO SHERIFFS OFFICE REPORTED ROADS 135 AND 1360 
HAVING WATER OVER THE ROAD...WITH MOST ROADS IN WOODSBORO UNDER 
WATER.  

AT 1025 PM...THE ARANSAS COUNTY SHERIFFS OFFICE REPORTED MANY ROADS 
WITH A FOOT OF WATER ON THEM...INCLUDING MARKET STREET AND ROAD 
2165.  MOTORISTS ARE BEING RESCUED. THE SHERIFFS OFFICE URGES PEOPLE 
NOT TO DRIVE AND TO STAY HOME. 

RESIDENTS IN THE WARNED AREA ARE URGED NOT TO DRIVE TONIGHT AS MANY 
ROADS HAVE WATER OVER THEM.  IT IS VERY DANGEROUS TO DRIVE AT NIGHT 
WHEN CARS ATTEMPT TO DRIVE OVER WATER OF UNKNOWN DEPTH AND ARE 
STRANDED. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TURN AROUND...DONT 
DROWN.

LAT...LON 2798 9700 2792 9749 2810 9803 2809 9877
          2862 9878 2868 9764 2916 9690 2835 9648

$$

GW
000 
WGUS74 KCRP 140422
FFSCRP
TXC283-311-140445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1122 PM CDT THU MAY 13 2004

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LA SALLE AND
MCMULLEN COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED.

LAT...LON 2861 9842 2809 9840 2812 9935 2857 9932

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:46 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 7:46 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
746 PM CDT THU MAY 13 2004

.DISCUSSION...ONGOING FLASH FLOODING AND SEVERE EVENT WL CONTINUE
FOR AT LEAST THE NEXT FEW HOURS.  A SLOW MOVING OUTFLOW BOUNDARY
LOCATED FROM SAN ANTONIO BAY THROUGH SOUTHERN BEE COUNTY AND BACK
TOWARDS COTULLA WL BE THE MAIN FOCUING MECHANISM FOR ADDITIONAL
CONVECTION.  A BAND OF VERY HEAVY RAINFALL WITH CONTINUE TO DEVELOP
IN THE VICINITY OF THIS OUTFLOW BOUNDARY.  2 INCH PWS WL FEED INTO
THIS OUTFLOW AS SOUTHEAST BOUNDARY LYR INFLOW OF 15-30 KTS
PERSISTS.  WENT AHEAD WITH A FLOOD WATCH FOR THE NERN ZONES.  THIS
MAY NEED TO BE EXTENDED FURTHER WEST AS ADDITIONAL CONVECTION
DEVELOPS.  LIFTED INDICES AS LOW AS -13 EXIST TO THE SOUTH OF THIS
FEATURE ALONG WITH MARGINAL SHEAR WL KEEP THE SEVERE THREAT THIS
EVENING.  MORE CONVECTION MOVING OFF THE SIERRA MADRE AND ACROSS THE
HILL COUNTRY WL EVENTUALLY SPREAD OUR WAY OVERNIGHT INTO EARLY
FRIDAY.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR ALL COUNTIES
EXCEPT GOLIAD AND VICTORIA.

FLOOD WATCH IN EFFECT UNTIL 400 AM FRIDAY MORNING FOR LIVE
OAK...BEE...GOLIAD...VICTORIA...REFUGIO...ARANSAS...CALHOUN AND SAN
PATRICIO.

SMALL CRAFT ADVISORY FOR THE NEARSHORE AND OFFSHORE WATERS FROM
BAFFIN BAY TO THE MATAGORDA SHIP CHANNEL OUT TO 60 NAUTICAL MILES.

&&

MB
Hazardous weather outlook, May 13, 6:15 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
615 AM CDT THU MAY 13 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-141100-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
615 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON HOURS OVER PARTS OF SOUTH TEXAS BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.  SMALL CRAFT ADVISORY CONDITIONS CAN BE
EXPECTED OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON FRIDAY AS A COLD FRONT
MOVES TOWARD THE AREA.  SOME OF THESE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL...WITH ONE
OR TWO STORMS POSSIBLY APPROACHING SEVERE LIMITS...PRODUCING WINDS
60 MPH OR MORE...MAINLY DURING THE AFTERNOON AND EVENING HOURS.  THE
FRONT WILL REMAIN NEAR THE COAST ON SATURDAY...PROVIDING A CHANCE
FOR SHOWERS OR THUNDERSTORMS BEFORE MOVING NORTH AND DISSIPATING
SATURDAY NIGHT. NO SEVERE WEATHER IS EXPECTED SATURDAY OR SATURDAY
NIGHT AT THIS TIME. THERE IS A SLIGHT CHANCE FOR PRECIPITATION
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

91/86

In the hours before

Special weather statement, May 13, 8:07 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
807 PM CDT THU MAY 13 2004

TXZ232-243>247-140200-
ARANSAS-BEE-CALHOUN-NUECES-REFUGIO-SAN PATRICIO-
807 PM CDT THU MAY 13 2004

...SEVERE THUNDERSTORMS WATCH IN EFFECT THROUGH MIDNIGHT..

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS AND
CONTINUOUS LIGHTNING FOR ARANSAS...BEE...CALHOUN...NUECES...REFUGIO
AND SAN PATRICIO COUNTIES THROUGH 900 PM CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS STRETCHING FROM PORT OCONNOR TO BEEVILLE. THIS
LINE OF STORMS WILL BUILD SOUTHEAST THROUGH 900 PM AND WILL BE
CAPABLE OF PRODUCING SMALL HAIL...WINDS OF 40 TO 50 MPH AND
CONTINUOUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

JR
Local storm report, May 13, 8:18 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
818 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FUNNEL CLOUD     7 NW MATHIS             28.17N 97.91W
05/13/2004                   LIVE OAK           TX   PUBLIC

            REPORTS OF TWO FUNNEL CLOUDS NEAR FM 888 IN LIVE OAK
            COUNTY.

&&

SMART
Local storm report, May 13, 8:29 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
829 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             TYNAN                   28.16N 97.73W
05/13/2004  0.88 INCH        SAN PATRICIO       TX   TRAINED SPOTTER

            SPOTTER ALSO REPORTED 7.7 INCHES OF RAIN IN 2.5 HOURS.

&&

SMART
Local storm report, May 13, 8:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
832 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      6 NW MATHIS             28.15N 97.89W
05/13/2004                   LIVE OAK           TX   EMERGENCY MNGR

            HIGH WATER COVERING FM 888

&&

SMART
Local storm report, May 13, 8:49 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
849 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             WOODSBORO               28.24N 97.32W
05/13/2004  1.75 INCH        REFUGIO            TX   LAW ENFORCEMENT

            HAIL SMASHED THE WINDSHIELD OF A SHERIFF OFFICERS VEHICLE

&&

SMART
Local storm report, May 13, 8:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
859 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      PORT OCONNOR            28.44N 96.40W
05/13/2004                   CALHOUN            TX   COUNTY OFFICIAL

            MAJOR STREET FLOODING FROM PORT OCONNOR TO MAGNOLIA BEACH
            TO SEADRIFT. CARS STALLED IN PORT OCONNOR.

&&

SMART

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSevere Thunderstorm WarningCRPMcMullen57 min
May 13, 7:24 PM CDTFlash Flood WarningCRPMcMullen2 hr
May 13, 7:42 PM CDTSpecial Marine WarningCRP3 hr
May 13, 7:53 PM CDTSevere Thunderstorm WarningCRPLa Salle52 min
May 13, 8:14 PM CDTFlash Flood WarningCRPRefugio, Victoria3 hr
May 13, 8:18 PM CDTSevere Thunderstorm WarningCRPRefugio42 min
May 13, 8:31 PM CDTSpecial Marine WarningCRP3 hr
May 13, 8:35 PM CDTFlash Flood WarningCRPBee, Goliad, Live Oak3 hr
May 13, 8:40 PM CDTSevere Thunderstorm WarningCRPLa Salle65 min
May 13, 8:48 PM CDTFlash Flood WarningCRPLa Salle3 hr
May 13, 8:51 PM CDTSevere Thunderstorm WarningCRPBee54 min
May 13, 8:57 PM CDTFlash Flood WarningCRPCalhoun2 hr
May 13, 9:00 PM CDTSevere Thunderstorm WarningCRPRefugio45 min
May 13, 9:09 PM CDTSevere Thunderstorm WarningCRPBee, San Patricio56 min
May 13, 9:34 PM CDTSevere Thunderstorm WarningCRPMcMullen56 min
May 13, 9:42 PM CDTFlash Flood WarningCRPSan Patricio3 hr
May 13, 9:54 PM CDTSevere Thunderstorm WarningCRPNueces, San Patricio51 min
May 13, 10:01 PM CDTFlash Flood WarningCRPAransas3 hr
May 13, 10:38 PM CDTFlash Flood WarningCRPNueces3 hr
May 13, 10:49 PM CDTSpecial Marine WarningCRP3 hr
May 13, 10:49 PM CDTSpecial Marine WarningCRP3 hr
May 13, 11:15 PM CDTFlash Flood WarningCRPRefugio, Victoria2 hr
May 13, 11:38 PM CDTFlash Flood WarningCRPDuval, Jim Wells2 hr
May 13, 11:43 PM CDTSevere Thunderstorm WarningCRPNueces62 min
May 14, 12:00 AM CDTSevere Thunderstorm WarningCRPDuval45 min
May 14, 12:33 AM CDTSevere Thunderstorm WarningCRPKleberg57 min
May 14, 12:45 AM CDTFlash Flood WarningCRPKleberg90 min
May 14, 1:37 AM CDTSpecial Marine WarningCRP113 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.